Human serum albumin was first used to combat post-anesthetic encephalopathy by Seldon and associates.1 However, in the two cases they described, there was no cardiac arrest. In the case presented here, human serum albumin was administered in a post-asystolic syndrome.
REPORT OF CASE
At 7:40 a. m. on June 21, 1950, a tetracaine-procaine spinal anesthetic was administered to a 21-year-old white man, by his surgeon, for right inguinal hernioplasty. The injection was made at the second lumbar interspace after administration of 50 mg. of ephedrine. Six minutes later the level of anesthesia was at the umbilicus; the head was then raised. During the next 30 minutes the blood pressure fell progressively, but not too precipitantly. Carbon dioxide and oxygen were given for nausea and perhaps shallow respirations. By 8:20 a. m. the blood pressure was 100/60. Two minutes later the patient became both apneic and pulseless. The head was
Cole F. USE OF HUMAN SERUM ALBUMIN IN CEREBRAL EDEMA FOLLOWING CARDIAC ARRESTREPORT OF A CASE. JAMA. 1951;147(16):1563–1564. doi:10.1001/jama.1951.73670330010012d